Maryland, 2018

Flooding in Maryland, December 15 to 18, 2018

December 15 to 18, 2018 · NWS LWX · 21 events in 8 counties and zones

A potent upper-level low and associated area of surface low pressure approached the region from southwest on the 15th. Strong forcing for ascent and ample moisture transport in advance of the upper-level low led to a prolonged period of rain across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent upper-level low and associated area of surface low pressure approached the region from southwest on the 15th. Strong forcing for ascent and ample moisture transport in advance of the upper-level low led to a prolonged period of rain across the region. Eventually low pressure transferred to the coast before precipitation wound down on the 16th. Widespread rainfall totals of 2-4 inches were observed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 15, 4:39 PM EST, 44 minutes earlier.

Area forecast discussion, Dec 15, 4:39 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
439 PM EST Sat Dec 15 2018

.SYNOPSIS...
Low pressure will pass to the south and out to sea through
Sunday. A cold front approaching from the Great Lakes will cross
the Mid-Atlantic Monday. High pressure will follow through
Wednesday, before another large area of low pressure approaches
from the Tennessee Valley Thursday into Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
330 PM update: trimmed the Flood Watch back a bit, canceling
for portions of central Virginia (I-64 corridor) over to
southern Maryland where additional rainfall is not expected to
cause renewed flooding (heaviest axis of rain and ongoing
flooding is to the north). Rain is already starting to fill back
in after the aforementioned lull. The rest of the forecast
appears on track.

Brief lull in the steadiest rain being observed across most of
the area this afternoon with mid-level dry slot moving overhead
and surface low pressure system (wave one) moving offshore.
Upper low/attendant surface reflection and steeper mid-level lapse
rates/frontogenesis result in an increase in steadier rain
again this evening. The most persistent rain and chance for
embedded heavier/convective elements is most likely along an
axis near and north of US-50, where an additional 1-2 inches of
rain is likely through tonight. Therefore, will continue with
the Flood Watch given saturated ground and streams and creeks
already running high from last night and this morning's
rainfall. Isolated rainfall rates of one inch per hour are
possible, but should be brief (not last for an entire hour) in
any embedded convective elements or isolated thunderstorms.

Precipitation should become notably lighter in intensity after
midnight as the best forcing from the upper low begins to lift
to the north and east, but continued moist easterly flow is
expected to result in at least patchy light rain and drizzle
through the remainder of the overnight.

Hi-res guidance has temperatures falling to near freezing by
daybreak near and above 3000 feet, with a chance of freezing
rain over over these locations after 4am. Have issued a Winter
Weather Advisory to account for this, which continues through
much of Sunday.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Low pressure continues departing to the east Sunday, with
residual onshore flow/moist low-level resulting in a
continuation of occasional rain or drizzle, before northwest
flow begins to dry us out by later tomorrow.

Temperatures should remain largely above freezing in the lower
elevations, but if clouds clear out enough prior to dawn and
winds remain light, could see a few readings around freezing,
causing some isolated icy patches first thing Monday morning.

Monday looks to be a breezy day as a dry cold front (forced by
northern stream shortwave energy) dives southeast from the Great
Lakes and crosses the area during the day. Winds could gust up
to 30 MPH, and temperatures should respond by falling below
freezing area-wide Monday night. By this time, however, any wet
surfaces should have dried since rain will have ended 24+ hours
prior and wind should help dry things out as well.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
During the middle of the week, a ridge of high pressure will extend
from the surface through 250 mb. Therefore, anticipating mostly
sunny to sunny skies Wednesday. With 850 mb temperatures near 4 or
5C, temperatures should be a pinch cooler than normal (mid-upper 40).

Mid-high clouds will start spreading across the skies Wednesday
night as a jet max approaches ahead of the next trough axis. This
will result in mostly cloudy conditions by dawn Thursday.

For the end of the week, a trough axis will be steepening near the
Mississippi Valley, and sweeping across the eastern seaboard Friday-
Saturday-- a similar setup to what we're experiencing currently.
This consequently develops a cut off low in the midwest/upper Ohio
Valley...and could spawn cyclogenesis somewhere in the southeastern
United States. While the details still need to be sorted out, it
would lead to another wet Thursday-Saturday. At the present time,
Thursday night into Friday may be the wettest period...subject to
change, of course.

Thermally speaking, most of this precipitation would fall as rain.
However, will need to watch the evolution to see how quickly cold
air wraps around the back side of the low vs precipitation exits. If
cold air comes in quick enough, then there could be some mixed
precipitation at the end of the forecast period.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
IFR/LIFR expected into Sunday, gradually improving Sunday night
before VFR returns solidly by Monday. N flow 10 kts or less, but
a few gusts 15-20 kts possible this evening. LLWS likely tonight
with increasing E flow to 35-40 kts around 2-3kft.

NW winds could gust 25-30 kts Monday, with gustiness possible
again Tuesday (likely lighter for a time Monday night with less
mixing). Otherwise VFR expected.

VFR conditions anticipated for Wednesday, but cigs may drop Thursday
as precip approaches. Flight restrictions possible.

&&

.MARINE...
SCA for most waters tonight. BUFKIT soundings show marginal
mixing up to about 1000 feet above the surface where winds are
25+ kts. A lull in the winds is likely Sunday as the gradient
relaxes when low pressure makes its closest approach, before NW
flow increase Sunday night into Monday. Winds will be reinvigorated
behind a dry cold front late Monday, lingering into Tuesday.
Can't rule out a few gusts to near gale force during this time.

Winds anticipated to be light Wed. In the return flow Thu, the
gradient does increase, but suspect mixing will be poor.

&&

.HYDROLOGY...
About 1-2" of rainfall was observed overnight last night into
this morning, with another 1-2" likely this evening and
overnight, especially near and north of US-50. Minor flooding
being observed in the western DC suburbs as well as portions of
eastern WV/western MD. Elsewhere, streams and creeks remain
elevated, so any additional rain will likely result in renewed
flooding concerns through tonight.

&&

.TIDES/COASTAL FLOODING...
Water levels running around a 1 1/4 ft above normal this afternoon.
However, a low astronomical tide has precluded any flooding issues
thus far. While continued northeast flow fvrbl for piling water
into the mouth of the Chesapeake Bay, they are not favorable
for driving water into the Maryland portion of the Bay.
Therefore, will be continuing with forecasts suggesting nothing
higher than action stage through the weekend, primarily at
Straits Point, although will be including Annapolis for the
Sunday night and Monday tide cycles.

We will also be monitoring the combination of rainfall and snowmelt
across the area this weekend. The resultant rises on area rivers
likely to pass through Georgetown somewhere in the Monday
timeframe...possibly causing inundation from freshwater influx.

&&

.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore MD and
Washington DC setting the annual record already. Here are the
current rankings for wettest year on record (through 4 PM December
15th):

Washington DC area (DCA)
1. 62.32 inches (2018)
2. 61.33 inches (1889)

Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.

Baltimore MD area (BWI)
1. 66.91 inches (2018)
2. 62.66 inches (2003)

Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.

Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 63.09 inches (2018)
3. 59.05 inches (1972)

Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.

NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through late tonight for DCZ001.
MD...Flood Watch through late tonight for MDZ003>006-011-013-014-
     501>508.
     Winter Weather Advisory from 4 AM to 7 PM EST Sunday for
     MDZ501.
VA...Flood Watch through late tonight for VAZ025>031-038>040-
     050>055-501-502-505>508.
WV...Flood Watch through late tonight for WVZ050>053-055-501>506.
     Winter Weather Advisory from 4 AM to 7 PM EST Sunday for
     WVZ501-503-505.
MARINE...Small Craft Advisory until 9 AM EST Sunday for ANZ530>533-
     538>541.
     Small Craft Advisory until 6 PM EST this evening for ANZ535.
     Small Craft Advisory until midnight EST tonight for ANZ534-536-
     537-542-543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...HTS
AVIATION...HTS/DHOF
MARINE...HTS/DHOF
HYDROLOGY...DHOF
TIDES/COASTAL FLOODING...HTS
CLIMATE...LWX
Hazardous weather outlook, Dec 15, 1:36 PM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
136 PM EST Sat Dec 15 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
136 PM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for the entire area through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
136 PM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flood Watch remains in effect for the entire area through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect from 4 AM to 7 PM Sunday
for the Allegheny Front north of Highland County.

Minor mainstem river flooding is possible in the Potomac,
Shenandoah, and Rappahannock river basins Sunday into early next
week.

Precipitation may end as a wintry mix Sunday, especially for
locations near and west of the Allegheny Front.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

DHOF

In the hours before

Local storm report, Dec 15, 2:04 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
204 PM EST SAT DEC 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     FLOOD            2 W BELMONT             39.06N  77.56W
12/15/2018                   LOUDOUN            VA   BROADCAST MEDIA

            SHREVE MILL ROAD CLOSED WEST OF SYCOLIN ROAD DUE TO
            FLOODING.

&&

EVENT NUMBER LWX1803245

KJP
Local storm report, Dec 15, 2:10 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 PM EST SAT DEC 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     FLOOD            2 ENE LEESBURG          39.11N  77.52W
12/15/2018                   LOUDOUN            VA   BROADCAST MEDIA

            EDWARDS FERRY ROAD NE CLOSED BETWEEN BATTLEFIELD
            PARKWAY AND RED ROCK WAY.

&&

EVENT NUMBER LWX1803246

KJP
Local storm report, Dec 15, 3:10 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST SAT DEC 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLOOD            2 ENE MADISON           38.39N  78.22W
12/15/2018                   MADISON            VA   DEPT OF HIGHWAYS

            VA-680 GATE ROAD CLOSED DUE TO HIGH WATER EAST OF US-29
            SEMINOLE TRAIL.

1225 PM     FLOOD            3 ENE CRIGLERSVILLE     38.47N  78.26W
12/15/2018                   MADISON            VA   DEPT OF HIGHWAYS

            VA-642 DUET ROAD CLOSED DUE TO HIGH WATER NEAR VA-603
            WHIPPOORWILL ROAD. VA-600 BOHANNON ROAD CLOSED DUE TO
            HIGH WATER BETWEEN OLD BLUE RIDGE TURNPIKE AND NETHERS
            ROAD. VA-602 HUGHES RIVER ROAD CLOSED DUE TO HIGH WATER
            NEAR VA-231 S F T VALLEY ROAD. VA-644 EMMETT ROAD CLOSED
            DUE TO HIGH WATER NEAR VA-646 CHAMPE PLAIN ROAD.

0151 PM     FLOOD            2 NW RIXEYVILLE         38.60N  78.01W
12/15/2018                   CULPEPER           VA   DEPT OF HIGHWAYS

            HAZEL RIVER ROAD CLOSED NEAR MONUMENTAL MILLS ROAD DUE
            TO HIGH WATER.

&&

EVENT NUMBER LWX1803247
EVENT NUMBER LWX1803248
EVENT NUMBER LWX1803249

DH
Local storm report, Dec 15, 4:04 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EST SAT DEC 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            2 WSW INWOOD            39.34N  78.09W
12/15/2018                   BERKELEY           WV   911 CALL CENTER

            500 BLOCK OF HENSHAW ROAD CLOSED DUE TO FLOODING ALONG
            MILL CREEK.

&&

EVENT NUMBER LWX1803250

DH
Local storm report, Dec 15, 4:58 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EST SAT DEC 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            HEADSVILLE              39.44N  78.82W
12/15/2018                   MINERAL            WV   MESONET

            THE STREAM GAUGE ON PATTERSON CREEK NEAR HEADSVILLE
            REACHED MINOR FLOOD STAGE OF 9.0 FEET AT 1:00 PM. AT
            THIS LEVEL, WATER AFFECTS BASEMENTS OF HOMES ALONG THE
            CREEK. AGRICULTURAL FLOODING IS OCCURRING IN SOME
            LOCATIONS BETWEEN CHAMPWOOD AND FORT ASHBY. FOREBACK
            ROAD AND GEORGES RUN ROAD BOTH BEGIN TO FLOOD JUST EAST
            OF THE CREEK.

&&

EVENT NUMBER LWX1803251

DH
Local storm report, Dec 15, 5:19 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 PM EST SAT DEC 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     FLOOD            1 E FAIRFAX STATION     38.80N  77.30W
12/15/2018                   FAIRFAX            VA   EMERGENCY MNGR

            10000 BLOCK OF NEW GUINEA ROAD IS CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER LWX1803252

KJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 flood. Local standard time, as filed.

Flood, Prince George'S

When
December 15, 5:23 PM EST to 7:23 PM EST
Where
Prince George'S County, 0.42 mi NW of Glen Dale to 0.33 mi NNW of Glen Dale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.985, -76.825

MD-564 closed at Duvall Street due to flooding.

Flood, Montgomery

When
December 15, 7:01 PM EST to 9:01 PM EST
Where
Montgomery County, 0.77 mi SW of Brighton to 0.64 mi SW of Brighton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.194, -77.042

Water rescue on Brighton Dam Road near Bordly Drive. Road closed, with 1.5 feet of water flowing across roadway.

Flood, Montgomery

When
December 15, 7:28 PM EST to 9:28 PM EST
Where
Montgomery County, 2.3 mi WSW of Unity to 2.36 mi NNE of Mt Zion
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.215, -77.088

Zion Road was closed in both direction at Gregg Road due to high water.

Flood, Montgomery

When
December 15, 7:31 PM EST to 9:31 PM EST
Where
Montgomery County, 1.29 mi NW of Quince Orchard to 1.41 mi NW of Quince Orchard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.132, -77.269

Riffle Ford Road was closed in both directions at Great Seneca Creek due to high water.

Flood, Montgomery

When
December 15, 8:19 PM EST to 10:19 PM EST
Where
Montgomery County, 0.45 mi E of Brookeville to 0.43 mi E of Brookeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.181, -77.062

Georgia Avenue closed near Brookeville Road due to flooding.

Flood, Anne Arundel

When
December 15, 8:41 PM EST to December 16, 9:36 AM EST
Where
Anne Arundel County, 1.79 mi NNE of Maryland City to 0.6 mi NNW of Tipton Aaf Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.125, -76.813

The river gage on the Little Patuxent River at Savage exceeded the 10 foot flood stage during the indicated period. Riverside trails were flooded. Additionally, water approached Brock Bridge Road, as well as fields off of Bald Eagle Drive. The peak level of 12.27 feet occurred at 4:45 AM on December 16th.

Flood, Montgomery

When
December 15, 10:11 PM EST to December 16, 12:24 PM EST
Where
Montgomery County, 1.64 mi NNE of Darnestown to 1.03 mi NNE of Darnestown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.123, -77.292

The stream gage on the Seneca Creek at Dawsonville exceeded the 7.5 foot flood stage during the indicated period, leading to flooding of the Seneca Creek Greenway, as well as a small portion of Berryville Road west of Darnestown. The peak level of 8.98 feet occurred at 1:35 AM on the 16th.

Flood, Montgomery

When
December 15, 11:19 PM EST to December 16, 1:35 AM EST
Where
Montgomery County, 0.5 mi ENE of Kemp Mill to 1.07 mi NW of White Oak
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.032, -77.011

The stream gage on the Northwest Branch of the Anacostia River at Colesville exceeded the 9 foot flood stage during the indicated period. Portions of the Northwest Branch Trail and Indian Spring Country Club, as well as backyards of homes on Kemps Mill Road just south of Randolph Road were flooded. The peak level of 9.25 feet occurred at 12:45 AM on the 16th.

Flood, Carroll

When
December 16, 12:58 AM EST to 5:31 AM EST
Where
Carroll County, 1.38 mi NNW of Keymar to 1.23 mi NNW of Keymar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.617, -77.244

The stream gage on the Big Pipe Creek at Bruceville exceeded the 8 foot flood stage during the indicated period. Keysville-Bruceville Road experienced flooding. The peak level of 8.78 feet occurred at 2:15 AM.

Flood, Prince George'S

When
December 16, 1:58 AM EST to December 17, 9:57 AM EST
Where
Prince George'S County, 0.25 mi E of Upper Marlboro to 0.18 mi SE of Upper Marlboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.820, -76.745

The river gage on the Western Branch at Upper Marlboro exceeded the 11 foot flood stage during the indicated period. The Water Street bridge was completely covered by water and much of Race Track Road flooded between Marlboro Pike and the community center. The peak level of 13.44 feet occurred at 12:40 PM on December 16th.

Flood, Howard

When
December 16, 2:00 AM EST to 11:31 AM EST
Where
Howard County, 0.51 mi N of Elkridge to 0.71 mi NNW of Elkridge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.227, -76.721

The river gage on the Patspsco River at Elkridge exceeded the 15 foot flood stage during the indicated period. Water covered a portion of River Road in Patapsco Valley State Park, and large portions of the park were flooded near the playground off Gunn Road. The peak level of 16.80 feet occurred at 5:50 AM on December 16th.

Flood, Baltimore

When
December 16, 3:10 AM EST to 8:28 AM EST
Where
Baltimore County, 0.73 mi SW of Glencoe to 0.28 mi WSW of Glencoe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.543, -76.641

The stream gage on Gunpowder Falls at Glencoe exceeded the 7 foot flood stage during the indicated period. Flooding occurred along portions of Upper Glencoe Road and Lower Glencoe Road. The peak level of 7.76 feet occurred at 5:45 AM on December 16th.

Flood, Howard

When
December 16, 6:07 AM EST to 7:46 PM EST
Where
Howard County, 1.05 mi S of North Laurel to 1.66 mi SSE of North Laurel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.115, -76.877

The stream gage on the Patuxent River below Duckett Dam near Laurel exceeded the 9.5 foot flood stage during the indicated period. Water overflowed the banks into nearby park land. The peak level of 9.65 feet occurred at 6:45 PM.

Flood, Montgomery

When
December 16, 6:30 AM EST to 8:30 AM EST
Where
Montgomery County, 1.42 mi ESE of Brighton to 1.52 mi ESE of Brighton
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.192, -77.006

Brighton Dam Road closed due to flooding.

Flood, Allegany

When
December 16, 9:30 AM EST to 6:40 PM EST
Where
Allegany County, 0.47 mi E of Keifer to 0.65 mi ENE of Keifer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.531, -78.461

The river gage on the Potomac River at Paw Paw exceeded the 25 foot flood stage during the indicated period. The roadway to the C&O Canal parking area flooded, as did the lowest end of the Purslane Run hiker/biker area, and a parking area adjacent to the highway bridge. The peak level of 25.33 feet occurred at 1:00 PM.

Flood, Frederick

When
December 16, 9:37 AM EST to December 17, 2:03 AM EST
Where
Frederick County, 0.36 mi SSE of Grove to 0.46 mi E of Frederick Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.395, -77.377

The river gage on the Monocacy River at Frederick exceeded the 15 foot flood stage during the indicated period, leading to flooding of portions of Pinecliff Park, as well as many of the low-lying fields at Monocacy National Battlefield. The peak level of 16.38 feet occurred at 8:45 PM on the 16th.

Flood, Howard

When
December 16, 11:39 AM EST to 1:39 PM EST
Where
Howard County, 0.89 mi NW of Simpsonville to 0.92 mi NW of Simpsonville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.188, -76.893

Harriet Tubman Lane was closed due to flooding.

Flood, Howard

When
December 16, 11:41 AM EST to 1:41 PM EST
Where
Howard County, 0.71 mi ESE of Elkridge to 0.67 mi ESE of Elkridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.217, -76.707

Furnace Avenue was closed due to flooding.

Flood, Montgomery

When
December 16, 3:07 PM EST to December 18, 5:00 PM EST
Where
Montgomery County, 0.69 mi S of Seneca to 3.97 mi SSW of Seneca
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.070, -77.331

The river gage on the Potomac River at Edwards Ferry exceeded the 15 foot flood stage during the indicated period. The basements at Edwards Ferry Lockhouse and Rileys Lockhouse were flooded. Backwater flooding affected homes on the Loudoun County side of the river near Broad Run in Sterling. Additionally, the parking lots at Edwards Ferry and Seneca were flooded, along with the store at Whites Ferry. The peak level of 20.98 feet occurred at 9:00 AM on December 17th.

Flood, Frederick

When
December 16, 4:08 PM EST to December 18, 4:55 AM EST
Where
Frederick County, 1.77 mi S of Tuscarora to 1.28 mi SE of Tuscarora
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.225, -77.476

The river gage on the Potomac River at Point of Rocks exceeded the 16 foot flood stage during the indicated period. Water covered the C&O towpath near Point of Rocks and Brunswick. Many low lying fields, as well as some boat launch ramps and parking lots, were also flooded. The peak level of 22.40 feet occurred at 7:45 AM on December 17th.

Flood, Montgomery

When
December 17, 12:09 AM EST to December 18, 6:24 AM EST
Where
Montgomery County, 0.76 mi WNW of Glen Echo to 1.58 mi S of Brookmont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.974, -77.143

The river gage on the Potomac River at Little Falls exceeded the 10 foot flood stage during the indicated period. Water covered many locations along the C&O Canal towpath, and many hiking trails along the Potomac between Pennyfield Lock and Little Falls were closed as a result of the flooding. The peak level of 11.56 feet occurred at 1:00 PM on December 17th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808377, 808378, 808379, 808380, 808381, 801799, 801133, 806184, 806074, 805867, 801796, 801773, 805857, 808382, 800838, 801129, 808383, 808384, 801121, 801128, 801106.